I'm taking Wellbutrin now and thinking about switching to Nortriptyline. However, I take Trazodone to help me sleep at night
How does Trazadone interact with Nortriptyline. Can I safely take both?
Question posted by Teddy1950 on 16 Feb 2010
Last updated on 2 March 2015 by berks88
You should always use caution when combining SSRIs with other Serotonin reuptake inhibitors. As Trazodone is an SARI (Serotonin Antagonist and Reuptake Inhibitor) it will increase levels of Serotonin in the brain, as will Nortriptyline, adding to the risk of Serotonin Syndrome (which, trust me, you don't want to have). However, I do know patients who have been prescribed both without any problems. I think the most important thing is to monitor side effects and work out whether you really need both. I'm also slightly worried by the idea of taking Trazodone to help you sleep. It shouldn't have been prescribed to treat insomnia, as it is essentially an antidepressant. I hope this has been helpful.
I know from personal experience... do not mix trazodone and nortriptyline -- I got hives and had to be removed from both when in reality the trazodone was added last. It should have been the only one they stopped... but they took both leaving me with a week of hell where I did not sleep and bounced off walls emotionally and finally I started back just on the Pamelor ( generic name: nortriptyline) and I was find. Trazodone does not mix well with many things. What I have printed I found on this website: drugs.com under: interactions checker at the top menu.
Interactions between your selected drugs
nortriptyline ↔ trazodone (Major interactions can occur)
Applies to: nortriptyline, trazodone
MONITOR CLOSELY: Concomitant use of agents with serotonergic activity such as serotonin reuptake inhibitors, monoamine oxidase inhibitors, tricyclic antidepressants, 5-HT1 receptor agonists, ergot alkaloids, lithium, St. John's wort, phenylpiperidine opioids, dextromethorphan, and tryptophan may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucination, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea.
MANAGEMENT: In general, the concomitant use of multiple serotonergic agents should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Patients should be closely monitored for symptoms of the serotonin syndrome during treatment. Particular caution is advised when increasing the dosages of these agents. The potential risk for serotonin syndrome should be considered even when administering serotonergic agents sequentially, as some agents may demonstrate a prolonged elimination half-life. For example, a 5-week washout period is recommended following use of fluoxetine before administering another serotonergic agent. If serotonin syndrome develops or is suspected during the course of therapy, all serotonergic agents should be discontinued immediately and supportive care rendered as necessary. Moderately ill patients may also benefit from the administration of a serotonin antagonist (e.g., cyproheptadine, chlorpromazine). Severe cases should be managed under consultation with a toxicologist and may require sedation, neuromuscular paralysis, intubation, and mechanical ventilation in addition to the other measures.
Other drugs that your selected drugs interact with
nortriptyline interacts with more than 500 other drugs.
trazodone interacts with more than 300 other drugs.
I hope you are taking these meds as a presciption from a doctor. He would be the one to ask if the 2 can be combined after all wouldn't he be the one prescribing them. Do yourself a favor do not mix drugs no matter who says it is okay except your Doc Everyone is different everyone has different medical problems not everyone will respond the same way. Get information from us and what experiences we have had but be true to yourself and trust your doctor Good Luck Hope this Helps
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.